Although minor manifestations of sensitivity to heparin sodium have been encountered in the early clinical usage of heparin therapy, reports of heparin anaphylaxis did not appear until 1946. The present report deals with another instance of anaphylaxis to heparin in a patient with allergies to multiple inhalants. It is the eighth such case in the available literature and the fourth to be supported by skin and passive transfer tests. It is presented in order to alert the profession to the possibility of such a catastrophic event when heparin is employed.
A 71-year-old man was admitted to the hospital on May 5, 1955, with a history of substernal chest pain of 10 days' duration. The pain was oppressive in nature and radiated down both arms. Review of his history revealed the existence of long-standing seasonal rhinitis and asthma, for which he had received desensitization therapy at different periods. Physical examination dis
Bernstein IL. ANAPHYLAXIS TO HEPARIN SODIUM: REPORT OF A CASE, WITH IMMUNOLOGIC STUDIES. JAMA. 1956;161(14):1379–1381. doi:10.1001/jama.1956.62970140005009b
Browse and subscribe to JAMA Network podcasts!
Customize your JAMA Network experience by selecting one or more topics from the list below.
Create a personal account or sign in to: